Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 4, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jul 21, 2005, 2:33 PM PDT for San Bernardino County, California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2005, 2:33 PM PDT (21:33 UTC)
- Expired
- Jul 21, 2005, 3:25 PM PDT
- In force
- 52 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 9.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3224 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 212137 SVRSGX CAC071-212230- /O.NEW.KSGX.SV.W.0004.050721T2133Z-050721T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 233 PM PDT THU JUL 21 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA THIS INCLUDES THE CITIES OF...HESPERIA...APPLE VALLEY...AND LUCERNE VALLEY * UNTIL 330 PM PDT * AT 225 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND WIND GUSTS OVER 60 MPH. THE STORMS WERE LOCATED NEAR LUCERNE VALLEY AND APPLE VALLEY. THE STORMS WERE NEARLY STATIONARY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3417 11687 3475 11674 3479 11722 3437 11732 $$ SMALL/LAVIS/VANDERBURG
2 follow-up statements
000 WWUS56 KSGX 212207 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 301 PM PDT THU JUL 21 2005 CAC071-212230- /O.CON.KSGX.SV.W.0004.000000T0000Z-050721T2230Z/ SAN BERNARDINO CA- 301 PM PDT THU JUL 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM PDT FOR WEST CENTRAL SAN BERNARDINO COUNTY... AT 255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORMS WERE LOCATED NEAR LUCERNE VALLEY AND APPLE VALLEY. THE STORMS WERE NEARLY STATIONARY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3417 11687 3475 11674 3479 11722 3437 11732 $$ SMALL
000 WWUS56 KSGX 212225 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 321 PM PDT THU JUL 21 2005 CAC071-212231- /O.CAN.KSGX.SV.W.0004.000000T0000Z-050721T2230Z/ SAN BERNARDINO CA- 321 PM PDT THU JUL 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAN BERNARDINO COUNTY IS CANCELLED... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE IN THE AREA...WITH SMALL HAIL AND GUSTY WINDS POSSIBLE...BUT NO SEVERE WEATHER IS EXPECTED. LAT...LON 3417 11687 3475 11674 3479 11722 3437 11732 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:00 PM PDT, 33 minutes earlier.
Area forecast discussion, Jul 21, 2:00 PM PDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PDT THU JUL 21 2005 .SYNOPSIS...MONSOONAL MOISTURE WILL BRING HUMID WEATHER WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THROUGH FRIDAY. OVER THE WEEKEND...MOISTURE FROM THE REMNANTS OF EMILY WILL BRING BETTER CHANCES FOR RAIN TO ALL OF SOUTHERN CALIFORNIA. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... THUNDERSTORMS FIRED UP AT 19Z OVER THE MOUNTAINS OF BAJA 25 MILES SOUTH OF CAMPO...AND NARROW CONVECTIVE TOWERS FORMED OVER THE SAN BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS SHORTLY THEREAFTER. BOUNDARY LAYER CAPE VALUES THIS AFTERNOON RANGED FROM 0 TO -3 OVER THE MOUNTAINS AND DESERTS WITH ENOUGH LOW LEVEL INSTABILITY AND MOISTURE PRESENT TO KEEP CONVECTION GOING INTO THE EVENING. SOUNDINGS SHOWED VERY HIGH PWS (NKX 1.76 INCHES) THIS MORNING AND THE BIGGEST THREAT WILL BE FLASH FLOODING. DESERT SOUNDINGS SHOWED DRIER AIR IN THE LOWEST LEVELS WITH A CLASSIC INVERTED V SOUNDING...AND GUSTY DOWNDRAFT WINDS ARE LIKELY IN THE STRONGEST PULSE STORMS. LACK OF STRONG UPPER LEVEL SUPPORT AND WEAK INVERSION AT 500 MB SHOULD KEEP MOST OF THESE CELLS FROM ORGANIZING INTO PROLONGED CONVECTION. MID LEVEL STEERING WINDS WERE MORE SOUTHERLY TODAY...SO WHILE A FEW CELLS COULD REACH THE EASTERN INLAND VALLEYS...THE CHANCES OF THEM REACHING THE COASTAL ZONES IS REMOTE. CONVECTION WILL DIMINISH THIS EVENING WITH THE LOSS OF DAYTIME HEATING BEFORE ENDING OVERNIGHT. THE ATMOSPHERIC PROFILE DOESNT CHANGE MUCH FRIDAY SO EXPECT ANOTHER HUMID DAY WITH MORE AFTERNOON CONVECTION IN THE MOUNTAINS AND DESERTS. ON FRIDAY NIGHT THE MODELS ARE FORECASTING THE REMNANTS OF EMILY TO MOVE ACROSS NORTHERN MEXICO AND REACH SE CALIFORNIA. THE INCREASE IN LOW AND MID LEVEL MOISTURE WILL RESULT IN MORE CLOUD COVER OVER THE WEEKEND WHICH WILL RESULT IN LOWER HIGH TEMPERATURES...BUT ALSO INCREASE THE HUMIDITIES. STRONGER UPPER LEVEL DYNAMICS ASSOCIATED WITH AN INVERTED TROUGH WILL BRING BETTER CHANCES FOR WIDESPREAD SHOWERS AND THUNDERSTORMS AND FLASH FLOODING SATURDAY AND SUNDAY. .LONG RANGE...THE DEEP MOISTURE FROM EMILY WILL MOVE WEST OVER THE PACIFIC MONDAY. A LOW PRESSURE TROUGH MOVING INTO THE NORTHERN CALIFORNIA WILL BRING DRIER WESTERLY FLOW ALOFT INTO CENTRAL CA AND WILL FLIRT WITH REACHING SOCAL. LOW AND MIDLEVEL WINDS RETAIN A SE WIND COMPONENT...WITH ENOUGH LINGERING MOISTURE TO KEEP THE THREAT FOR AFTERNOON CONVECTION IN THE MTNS AND DESERTS THROUGH NEXT WEDNESDAY. && .AVIATION... STRONG HIGH PRESSURE ALONG WITH THE EASTERLY FLOW ALOFT WILL CONTINUE TO SUPPRESS THE MARINE LAYER THROUGH TONIGHT AND FRIDAY AND KEEP IT OFFSHORE OVER THE COASTAL WATERS. AS A RESULT...VFR CONDITIONS SHOULD PREVAIL AT ALL OF THE AIRPORTS IN THE AREA INCLUDING THE COASTAL AIRPORTS THROUGH THE NIGHT AND ON FRIDAY. THE MAIN CONCERN FOR THE COASTAL AIRPORTS OVER THE NEXT 24 TO 36 HOURS WILL BE THE POSSIBLE SPIN UP OF A COASTAL EDDY WHICH COULD PUSH THE MARINE LAYER BACK ONTO THE COAST EARLY FRIDAY MORNING. SHOULD THIS OCCUR...STRATUS/FOG SHOULD BE RIGHT DOWN ON THE DECK AND COULD BRING VLIFR CEILING AND VISIBILITY CONDITIONS TO SAN AND CRQ AIRPORTS FRIDAY MORNING. CONFIDENCE IN THIS OCCURRING IS QUITE LOW. ELSEWHERE...THE UNSTABLE AIR MASS SHOULD CONTINUE THROUGH FRIDAY WITH SCATTERED ALTOCUMULUS ABOVE 12000 FEET MSL AND THE POSSIBILITY OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS DURING THE AFTERNOON. BASES OF THE THUNDERSTORMS SHOULD BE ABOVE 9000 FEET MSL. && SGX WATCHES/WARNINGS/ADVISORIES...SPECIAL WEATHER STATEMENT FOR INCREASING MONSOONAL THUNDERSTORMS...SEE LAXSPSSGX. PUBLIC...MOEDE AVIATION...HORTON
Hazardous weather outlook, Jul 21, 2:10 PM PDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 210 PM PDT THU JUL 21 2005 CAZ055-056-058-060-061-062-212300- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- SAN BERNARDINO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEYS- SAN DIEGO COUNTY DESERTS- 210 PM PDT THU JUL 21 2005 .DAY ONE... TODAY THROUGH EARLY TONIGHT. MODERATE FLASH FLOOD POTENTIAL. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH EARLY EVENING. EVEN THOUGH THE STORMS ARE NOT EXPECTED TO BE SEVERE...THEY WILL CONTAIN CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL. SMALL HAIL...STRONG GUSTY WINDS...AND LOCAL FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY. FOR FRIDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. FOR SATURDAY THROUGH WEDNESDAY...POSSIBLE THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING... .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ048-050-212300- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- 210 PM PDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR VALLEY AREAS IN EXTREME SOUTHWESTERN CALIFORNIA. DAY ONE... TODAY THROUGH EARLY TONIGHT. LOW FLASH FLOOD POTENTIAL. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH EARLY EVENING. EVEN THOUGH THE STORMS ARE NOT EXPECTED TO BE SEVERE...THEY WILL CONTAIN CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL. SMALL HAIL AND STRONG GUSTY WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY. FOR SATURDAY THROUGH MONDAY...CHANCES WILL INCREASE FOR THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. PURPURA NNNN
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:02 PM PDT | Flash Flood Warning | SGX | San Bernardino | 58 min |
| Jul 21, 3:05 PM PDT | Flash Flood Warning | SGX | San Bernardino | 55 min |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.